Format

Send to

Choose Destination
See comment in PubMed Commons below
Hepatogastroenterology. 2001 Nov-Dec;48(42):1736-9.

Enlarged focal nodular hyperplasia of the liver under the influence of oral contraceptives.

Author information

1
Department of Digestive Surgery, Kyoto Prefectural University of Medicine, 465 Kajii-cho, Kawaramachi Hirokoji, Kamigyo-ku, Kyoto 602-0841, Japan. tkubot@koto.kpu-m.ac.jp

Abstract

Two cases of focal nodular hyperplasia of the liver in mature women treated with the oral contraceptive are described. Radiological investigations in one case revealed the typical findings of focal nodular hyperplasia with computed tomography and magnetic resonance imaging demonstrating central scar structures while spoke-wheel appearance was evident on arteriography, in the other case however findings were atypical. Routine investigations including liver function tests and alpha-fetoprotein levels were normal while hepatitis B surface antigen and hepatitis C virus antibody were negative. The lesions of these two cases enlarged significantly during the follow-up and they were therefore surgically resected. Pathological features of both resected specimens, such as hepatocellular hyperplasia, bile duct proliferation and vascular abnormalities, were compatible with focal nodular hyperplasia. It has been suggested that tumor growth may be augmented by sex hormone stimulation and therefore estrogen and progesterone receptor expressions in the resected tumors were determined by immunocytochemistry. Interestingly, stainings for both receptors were negative. In case 2, the tumor was enlarging although oral contraceptive use had been discontinued for the past 7 years. These results suggest that there is no direct relationship of focal nodular hyperplasia with oral contraceptives. The role of sex hormones in focal nodular hyperplasia of the liver merits further study.

PMID:
11813612
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center